Browse

You are looking at 1 - 5 of 5 items for :

  • Goitre (multinodular) x
Clear All
Open access

C Greco, G Brigante, E Taliani, S Corrado, M Simoni and B Madeo

Summary

A 74-year-old man was referred to the Endocrinology Unit because of multinodular goiter. The dominant nodule (1.7 × 1.9 × 2.4 cm), at the medium-superior third of the left lobe, was inhomogeneously hypoechoic, with irregular margins, macrocalcifications and intranodular vascularization. Fine-needle aspiration biopsy (FNAB) was performed. The cytological diagnosis was TIR 2, benign, according to the 2013 Italian thyroid cytology classification system. Moderately high serum calcitonin (s-Ct) (61.5 pg/mL, n.r. 0–7.5) and normal CEA were detected. The Ct level in FNAB wash-out fluid (Ct-FNAB) was 1450 pg/mL. Based on s-Ct and Ct-FNAB levels, patient underwent total thyroidectomy. Macroscopically, a dominant circumscribed nodule of 2 ecm was described; the histological and immunohistochemical features identified medullary thyroid carcinoma (MTC) with paraganglioma (PG)-like pattern positive for Ct, CEA and chromogranin and negative for S-100 sustentacular cells (SC). Moreover, papillary carcinoma of 3 mm in the right lobe was also associated. No areas of hyperaccumulation of the tracer were documented at Ga68 PET/CT. No RET-proto-oncogene mutations were found. Post-surgery s-Ct levels were within normal range (4 pg/mL). Two years after thyroidectomy, the patient is still disease-free. We reported a case of sporadic and rare variant of MTC: this is the ninth described case of PG-like MTC. In this case, cytologically benign, the clinical suspicion arose from high Ct values at FNAB wash-out fluid. Even if clinical behavior of this variant seems indolent, additional studies are necessary to understand prognoses and predictive factors.

Learning points:

  • Several unusual histological variants of medullary thyroid carcinoma (MTC) have been described such as spindle cell, giant cell, clear cell, melanotic, squamous, angiosarcoma-like variants; even rarer is the paraganglioma (PG)-like pattern.
  • We here describe a case of medullary PG-like thyroid carcinoma in a 74-year-old man. This is a rare histological variant of MTC hardly diagnosed by cytology, since immunohistochemical investigations are necessary.
  • Measurement of calcitonin both in serum and in wash-out fluid from fine-needle aspiration could be an additional tool for an early and non-invasive identification of these variants.
Open access

Hui Yi Ng, Divya Namboodiri, Diana Learoyd, Andrew Davidson, Bernard Champion and Veronica Preda

Summary

Co-secreting thyrotropin/growth hormone (GH) pituitary adenomas are rare; their clinical presentation and long-term management are challenging. There is also a paucity of long-term data. Due to the cell of origin, these can behave as aggressive tumours. We report a case of a pituitary plurihormonal pit-1-derived macroadenoma, with overt clinical hyperthyroidism and minimal GH excess symptoms. The diagnosis was confirmed by pathology showing elevated thyroid and GH axes with failure of physiological GH suppression, elevated pituitary glycoprotein hormone alpha subunit (αGSU) and macroadenoma on imaging. Pre-operatively the patient was rendered euthyroid with carbimazole and underwent successful transphenoidal adenomectomy (TSA) with surgical cure. Histopathology displayed an elevated Ki-67 of 5.2%, necessitating long-term follow-up.

Learning points:

  • Thyrotropinomas are rare and likely under-diagnosed due to under-recognition of secondary hyperthyroidism.
  • Thyrotropinomas and other plurihormonal pit-1-derived adenomas are more aggressive adenomas according to WHO guidelines.
  • Co-secretion occurs in 30% of thyrotropinomas, requiring diligent investigation and long-term follow-up of complications.
Open access

Kingsley Okolie, Daniel Chen, Raf Ghabrial and Robert Schmidli

Summary

Multinodular goitre is not associated with eye disease, unless in a rare case of Marine–Lenhart syndrome where it coexists with Grave’s disease. Therefore, other causes of exophthalmos need to be ruled out when the eye disease is seen in a patient with multinodular goitre. Confusion can arise in patients with features suggestive of Graves’ ophthalmopathy in the absence of thyroid-stimulating hormone receptor autoantibodies and no evidence of other causes of exophthalmos. We present a case of multinodular goitre in a patient with exophthalmos which flared up after iodine contrast-based study. A 61-year-old Australian presented with a pre-syncopal attack and was diagnosed with toxic multinodular goitre. At the same time of investigations, to diagnose the possible cause of the pre-syncopal attack, computerised tomographic (CT) coronary artery angiogram was requested by a cardiologist. A few days after the iodine contrast-based imaging test was performed, he developed severe eye symptoms, with signs suggestive of Graves’ orbitopathy. MRI of the orbit revealed features of the disease. Although he had pre-existing eye symptoms, they were not classical of thyroid eye disease. He eventually had orbital decompressive surgery. This case poses a diagnostic dilemma of a possible Graves’ orbitopathy in a patient with multinodular goitre.

Learning points:

  • Graves’ orbitopathy can occur in a patient with normal autothyroid antibodies. The absence of the thyroid antibodies does not rule out the disease in all cases.
  • Graves’ orbitopathy can coexist with multinodular goitre.
  • Iodine-based compounds, in any form, can trigger severe symptoms, on the background of Graves’ eye disease.
Open access

Fernando Gomez-Peralta, Pablo Velasco-Martínez, Cristina Abreu, María Cepeda and Marta Fernández-Puente

Summary

Methimazole (MMI) and propylthiouracil (PTU) are widely used antithyroid drugs (ATD) that have been approved for the treatment of hyperthyroidism. Hepatotoxicity may be induced by these drugs, though they exert dissimilar incidence rates of hepatotoxicity and, possibly, with different underlying pathogenic mechanisms. We report the case of a 55-year-old woman with no relevant medical history diagnosed with hyperthyroidism due to Graves’ disease, who developed two episodes of acute hepatitis concurrent with the consecutive administration of two different ATDs, first MMI and then PTU. Given the impossibility of administering ATDs, it was decided to perform a total thyroidectomy because the patient was found to be euthyroid at that point. Pathological anatomy showed diffuse hyperplasia and a papillary thyroid microcarcinoma of 2 mm in diameter. Subsequent clinical check-ups were normal. This case suggests the importance of regular monitoring of liver function for hyperthyroid patients. Due to the potential severity of this side effect, it is recommended to determine baseline liver function prior to initiation of treatment.

Learning points:

  • We present a rare case of two acute hepatitis episodes concurrent with two different consecutive ATD therapies.
  • Our results highlight the relevance of a liver function monitoring during the treatment with MMI or PTU.
  • A baseline assessment of the liver function before starting an ATD treatment should be recommendable.
Open access

Wei Lin Tay, Wann Jia Loh, Lianne Ai Ling Lee and Chiaw Ling Chng

Summary

We report a patient with Graves’ disease who remained persistently hyperthyroid after a total thyroidectomy and also developed de novo Graves’ ophthalmopathy 5 months after surgery. She was subsequently found to have a mature cystic teratoma containing struma ovarii after undergoing a total hysterectomy and salpingo-oophorectomy for an incidental ovarian lesion.

Learning points:

  • It is important to investigate for other causes of primary hyperthyroidism when thyrotoxicosis persists after total thyroidectomy.
  • TSH receptor antibody may persist after total thyroidectomy and may potentially contribute to the development of de novo Graves’ ophthalmopathy.